Observability properties of a semi-discrete 1d wave equation derived from a mixed finite element method on nonuniform meshes
ESAIM: Control, Optimisation and Calculus of Variations, Volume 16 (2010) no. 2, p. 298-326

The goal of this article is to analyze the observability properties for a space semi-discrete approximation scheme derived from a mixed finite element method of the 1d wave equation on nonuniform meshes. More precisely, we prove that observability properties hold uniformly with respect to the mesh-size under some assumptions, which, roughly, measures the lack of uniformity of the meshes, thus extending the work [Castro and Micu, Numer. Math. 102 (2006) 413-462] to nonuniform meshes. Our results are based on a precise description of the spectrum of the discrete approximation schemes on nonuniform meshes, and the use of Ingham's inequality. We also mention applications to the boundary null controllability of the 1d wave equation, and to stabilization properties for the 1d wave equation. We finally present some applications for the corresponding fully discrete schemes, based on recent articles by the author.

DOI : https://doi.org/10.1051/cocv:2008071
Classification:  35L05,  35P20,  47A75,  93B05,  93B07,  93B60,  93D15
Keywords: spectrum, observability, wave equation, semi-discrete systems, controllability, stabilization
@article{COCV_2010__16_2_298_0,
     author = {Ervedoza, Sylvain},
     title = {Observability properties of a semi-discrete 1d wave equation derived from a mixed finite element method on nonuniform meshes},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {16},
     number = {2},
     year = {2010},
     pages = {298-326},
     doi = {10.1051/cocv:2008071},
     zbl = {1192.35109},
     mrnumber = {2654195},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2010__16_2_298_0}
}
Ervedoza, Sylvain. Observability properties of a semi-discrete 1d wave equation derived from a mixed finite element method on nonuniform meshes. ESAIM: Control, Optimisation and Calculus of Variations, Volume 16 (2010) no. 2, pp. 298-326. doi : 10.1051/cocv:2008071. http://www.numdam.org/item/COCV_2010__16_2_298_0/

[1] H.T. Banks, K. Ito and C. Wang, Exponentially stable approximations of weakly damped wave equations, in Estimation and control of distributed parameter systems (Vorau, 1990), Internat. Ser. Numer. Math. 100, Birkhäuser, Basel (1991) 1-33. | Zbl 0850.93719

[2] J.-P. Bérenger, A perfectly matched layer for the absorption of electromagnetic waves. J. Comput. Phys. 114 (1994) 185-200. | Zbl 0814.65129

[3] E. Bogomolny, O. Bohigas and C. Schmit, Spectral properties of distance matrices. J. Phys. A 36 (2003) 3595-3616. | Zbl 1057.15027

[4] T.J. Bridges and S. Reich, Numerical methods for Hamiltonian PDEs. J. Phys. A 39 (2006) 5287-5320. | Zbl 1090.65138

[5] C. Castro and S. Micu, Boundary controllability of a linear semi-discrete 1-d wave equation derived from a mixed finite element method. Numer. Math. 102 (2006) 413-462. | Zbl 1102.93004

[6] C. Castro, S. Micu and A. Münch, Numerical approximation of the boundary control for the wave equation with mixed finite elements in a square. IMA J. Numer. Anal. 28 (2008) 186-214. | Zbl 1139.93005

[7] L.C. Cowsar, T.F. Dupont and M.F. Wheeler, A priori estimates for mixed finite element methods for the wave equations. Comput. Methods Appl. Mech. Engrg. 82 (1990) 205-222. | Zbl 0724.65087

[8] S. Cox and E. Zuazua, The rate at which energy decays in a damped string. Comm. Partial Differ. Equ. 19 (1994) 213-243. | Zbl 0818.35072

[9] S. Cox and E. Zuazua, The rate at which energy decays in a string damped at one end. Indiana Univ. Math. J. 44 (1995) 545-573. | Zbl 0847.35078

[10] S. Ervedoza and E. Zuazua, Perfectly matched layers in 1-d: Energy decay for continuous and semi-discrete waves. Numer. Math. 109 (2008) 597-634. | Zbl 1148.65070

[11] S. Ervedoza and E. Zuazua, Uniformly exponentially stable approximations for a class of damped systems. J. Math. Pures Appl. (to appear). | Zbl 1163.74019

[12] S. Ervedoza, C. Zheng and E. Zuazua, On the observability of time-discrete conservative linear systems. J. Funct. Anal. 254 (2008) 3037-3078. | Zbl 1143.65044

[13] J. Frank, B.E. Moore and S. Reich, Linear PDEs and numerical methods that preserve a multisymplectic conservation law. SIAM J. Sci. Comput. 28 (2006) 260-277 (electronic). | Zbl 1113.65117

[14] R. Glowinski, Ensuring well-posedness by analogy: Stokes problem and boundary control for the wave equation. J. Comput. Phys. 103 (1992) 189-221. | Zbl 0763.76042

[15] R. Glowinski, W. Kinton and M.F. Wheeler, A mixed finite element formulation for the boundary controllability of the wave equation. Internat. J. Numer. Methods Engrg. 27 (1989) 623-635. | Zbl 0711.65084

[16] A. Haraux, Une remarque sur la stabilisation de certains systèmes du deuxième ordre en temps. Portugal. Math. 46 (1989) 245-258. | Zbl 0679.93063

[17] J.A. Infante and E. Zuazua, Boundary observability for the space semi discretizations of the 1-d wave equation. Math. Model. Num. Ann. 33 (1999) 407-438. | Numdam | Zbl 0947.65101

[18] A.E. Ingham, Some trigonometrical inequalities with applications to the theory of series. Math. Z. 41 (1936) 367-379. | Zbl 0014.21503

[19] S. Labbé and E. Trélat, Uniform controllability of semidiscrete approximations of parabolic control systems. Systems Control Lett. 55 (2006) 597-609. | Zbl 1129.93324

[20] G. Lebeau, Équations des ondes amorties, in Séminaire sur les Équations aux Dérivées Partielles, 1993-1994, École Polytechnique, France (1994). | Zbl 0887.35091

[21] J.-L. Lions, Contrôlabilité exacte, Perturbations et Stabilisation de Systèmes Distribués, Tome 1 : Contrôlabilité exacte, RMA 8. Masson (1988). | Zbl 0653.93002

[22] F. Macià, The effect of group velocity in the numerical analysis of control problems for the wave equation, in Mathematical and numerical aspects of wave propagation - WAVES 2003, Springer, Berlin (2003) 195-200. | Zbl 1048.93047

[23] A. Münch, A uniformly controllable and implicit scheme for the 1-D wave equation. ESAIM: M2AN 39 (2005) 377-418. | Numdam | Zbl 1130.93016

[24] M. Negreanu and E. Zuazua, Convergence of a multigrid method for the controllability of a 1-d wave equation. C. R. Math. Acad. Sci. Paris 338 (2004) 413-418. | Zbl 1038.65054

[25] M. Negreanu, A.-M. Matache and C. Schwab, Wavelet filtering for exact controllability of the wave equation. SIAM J. Sci. Comput. 28 (2006) 1851-1885 (electronic). | Zbl 1131.65056

[26] K. Ramdani, T. Takahashi and M. Tucsnak, Uniformly exponentially stable approximations for a class of second order evolution equations - application to LQR problems. ESAIM: COCV 13 (2007) 503-527. | Numdam | Zbl 1126.93050

[27] L.R. Tcheugoué Tébou and E. Zuazua, Uniform exponential long time decay for the space semi-discretization of a locally damped wave equation via an artificial numerical viscosity. Numer. Math. 95 (2003) 563-598. | Zbl 1033.65080

[28] L.R. Tcheugoué Tebou and E. Zuazua, Uniform boundary stabilization of the finite difference space discretization of the 1-d wave equation. Adv. Comput. Math. 26 (2007) 337-365. | Zbl 1119.65086

[29] L.N. Trefethen, Group velocity in finite difference schemes. SIAM Rev. 24 (1982) 113-136. | Zbl 0487.65055

[30] R.M. Young, An introduction to nonharmonic Fourier series. Academic Press Inc., San Diego, CA, first edition (2001). | Zbl 0981.42001

[31] E. Zuazua, Boundary observability for the finite-difference space semi-discretizations of the 2-D wave equation in the square. J. Math. Pures Appl. 78 (1999) 523-563. | Zbl 0939.93016

[32] E. Zuazua, Propagation, observation, and control of waves approximated by finite difference methods. SIAM Rev. 47 (2005) 197-243 (electronic). | Zbl 1077.65095